Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 98, NWS Fort Worth, TX

July 28, 2004Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 28, 2004, 10:12 PM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 10:12 PM CDT (03:12 UTC)
Expired
Jul 29, 2004, 1:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 49 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 290312
FFWFTW
TXC113-290600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1012 PM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 100 AM CDT

* AT 1008 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER SOUTHERN DALLAS COUNTY...MOVING NORTHEAST AT 5
  MPH. CELL TRAINING...WHERE SUBSEQUENT STORM CELLS FOLLOW THE PATH  
  OF THE PREVIOUS STORM...IS OCCURRING OVER SOUTHERN DALLAS COUNTY 
  WITH RAINFALL RATES OF UP TO THREE INCHES AN HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BALCH SPRINGS...COCKRELL 
HILL...SOUTHERN DALLAS...DESOTO...DUNCANVILLE...GARLAND...HIGHLAND 
PARK...LANCASTER...MESQUITE...ROWLETT...SEAGOVILLE AND SUNNYVALE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3276 9699 3257 9700 3257 9654 3297 9655

$$
1 follow-up statement
000 
WGUS74 KFWD 290511
FFSFTW
TXC113-290600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1210 AM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR DALLAS COUNTY UNTIL 100 AM
CDT...

HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHERN DALLAS COUNTY WITH 
RAINFALL TOTALS IN EXCESS OF FIVE TO SIX INCHES. RAINFALL IS STILL 
OCCURRING WITH RAINFALL RATES IN SOME AREAS UP TO THREE INCHES PER 
HOUR. 

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH
FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT
TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING.

LAT...LON 3276 9656 3257 9654 3257 9701 3271 9701

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:51 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 5:51 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CDT WED JUL 28 2004

.AVIATION...
MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE FOR METROPLEX AIRPORTS
THIS EVENING. BEHIND THE CURRENT BATCH ARE MORE STORMS MOVING UP
FROM THE SOUTHWEST...THEY ARE ABOUT 90 MILES OUT AND SHOULD ARRIVE
ABOUT 10 PM. THESE STORMS ARE SURFACE BASED AT THIS TIME. BY 10 PM
THEY SHOULD EITHER WEAKEN TO SHOWERS OR BECOME ELEVATED. MODELS
DIFFER GREATLY ON PROGRESSION OF THIS SYSTEM. ETA GIVES A BREAK
OVERNIGHT BEFORE DEVELOPING MORE PRECIP TOMORROW. GFS AND MESOETA
KEEP PRECIP GOING ALL NIGHT. GFS OVERPLAYED PRECIPITATION BADLY
YESTERDAY SO MAY LEAN MORE TOWARDS MESOETA SOLUTION. WINDS WILL BE
PREDOMINATELY SOUTH TO SOUTHEAST TONIGHT BUT WILL BE SWITCHY AS
THUNDERSTORMS MOVE THROUGH...RETURNING TO SOUTH WHEN THE STORMS GO
BY. CEILINGS WILL BE VFR THIS EVENING EXCEPT NEAR CONVECTION...BUT
AS ATMOSPHERE CONTINUES TO BE SOAKED AND OVERNIGHT COOLING OCCURS
EXCEPT CEILINGS TO DROP DOWN TO NEAR IFR BY MORNING.

WACO BEING SPARED AT THIS TIME AND WILL CONTINUE WITH THAT. MOST
LIKELY THUNDER FOR THEM IS ABOUT 7 HOURS OUT CURRENTLY AND SHOULD
NOT SURVIVE LONG ENOUGH TO GET THERE...BUT EXPECT THEM TO SEE
POSSIBLE THUNDER TOMORROW MORNING. WILL HAVE TO WATCH FARTHER SOUTH
THIS EVENING THOUGH...BECAUSE A FEW OUTFLOW BOUNDARIES ARE LOCATED
DOWN NEAR KILLEEN AND THEY COULD GENERATE SOMETHING. CEILINGS AT
WACO SHOULD REMAIN HIGHER...MORE LIKE VFR WITH MVFR IN THE MORNING
AND MAYBE IFR DURING THUNDERSTORMS.
&&

.PREV DISCUSSION...
215 PM
A BLUE MOON WILL OCCUR THIS SATURDAY...JULY 31.

NON-TYPICAL SUMMER-TIME UPPER TROUGH EXTENDS FROM BIG BEND AREA INTO
CENTRAL CANADA AND WILL PROVIDE SIGNIFICANT RAINFALL AND BELOW
NORMAL TEMPERATURES FOR NORTH TEXAS OVER THE NEXT TWO DAYS.

DRIVING FORCE FOR CONVECTION IS VERY MOIST TROPICAL FLOW....HIGH
PW/S AROUND 2 INCHES...APPROACHING NEW MEXICO SHORT WAVE AND A
300/250MB SPEED MAX OVER NORTHERN ARIZONA.  LI/S ARE IMPROVING AS
EVIDENT BY STRONG CONVECTION OVER OUR NORTHWESTERN COUNTIES
MORNING... NEWLY DEVELOPED CONVECTION OVER THE EDWARDS PLATEAU...AND
CONVECTION MOVING OUT OF THE HOUSTON AREA.  THETA-E RIDGE JUST TO
OUR WEST AND SHOULD INCH CLOSER OVERNIGHT AND PROVIDE ADDITIONAL
ENERGY FOR CONVECTION.  HAVE ISSUE A FLASH FLOOD WATCH FOR AREAS
NORTHWEST OF A EASTLAND...WEATHERFORD...ROCKWALL LINE FOR TONIGHT.
TRAINING WILL OCCUR OVER THE NORTHWEST COUNTIES THROUGH THIS
EVENING...THEN SHOULD SLIDE EAST OVERNIGHT AND TOMORROW.

WILL BEGIN TO WIND DOWN THE CONVECTION BY FRIDAY WITH LINGERING
ACTIVITY OVER THE SOUTHERN COUNTIES INTO SATURDAY.  TURNING DRY AND
WARMER NEXT WEEK AS THE UPPER TROUGH MOVES TO THE MISSISSIPPI RIVER
VALLEY AND UPPER RIDGE BUILDS OVER THE SOUTHERN AND CENTRAL
ROCKIES AND EVENTUALLY INTO TEXAS BY MID WEEK.

HAVE UNDERCUT MOS HIGHS DUE TO PRECIPITATION COVERAGE AND DURATION
NEXT TWO DAYS.  NGM MOS POPS SEEM TOO LOW THUS FEEL BETTER RIDING
WITH MAV AND ETA MOS NUMBERS.  75
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   74  85  73  91 /  90  70  40  20
WACO, TX               75  89  73  93 /  60  70  60  40
PARIS, TX              70  84  71  88 /  80  80  50  30
DENTON, TX             72  84  72  90 /  90  80  40  20
MCKINNEY, TX           72  84  73  89 /  90  80  40  20
DALLAS, TX             74  85  74  91 /  90  70  40  20
TERRELL, TX            73  85  73  90 /  60  70  60  40
CORSICANA, TX          74  88  74  92 /  60  70  60  40
TEMPLE, TX             75  90  74  93 /  60  70  60  40
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH TONIGHT FOR ZONES
TXZ091>093...TXZ100>104...TXZ115>120...TXZ129.

&&
Hazardous weather outlook, Jul 28, 3:45 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT WED JUL 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
345 PM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
...FLOOD WATCH THROUGH TONIGHT ALONG AND NORTHWEST OF AN EASTLAND...
TO WEATHERFORD...TO ROCKWALL...TO SHERMAN LINE...

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT FOR ALL OF NORTH
TEXAS...WITH THUNDERSTORMS LIKELY ALONG AND NORTH OF INTERSTATE 20.
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN WEATHER
HAZARDS. A FEW STORMS THIS EVENING MAY PRODUCE WIND GUSTS OF
40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY THURSDAY. LOCALLY HEAVY RAIN AND CLOUD
TO GROUND LIGHTNING WILL BE THE MAIN WEATHER HAZARDOUS. THUNDERSTORM
CHANCES WILL DECREASE THURSDAY NIGHT...BUT WILL BE REMAIN AT LEAST
A SLIGHT CHANCE OF THUNDERSTORMS THROUGH SUNDAY. LIGHTNING WILL BE
THE MAIN WEATHER HAZARD FROM THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THURSDAY MORNING FOR
RAINFALL OR FLOODING REPORTS.

In the hours before

Local storm report, Jul 28, 6:24 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT WED JUL 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG    LEWISVILLE               33.04N  96.98W
07/28/2004                  DENTON              TX   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN IN LEWISVILLE, TIME
            ESTIMATED
Local storm report, Jul 28, 7:22 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
722 PM CDT WED JUL 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0713 PM     HAIL            MESQUITE                 32.77N  96.60W
07/28/2004                  DALLAS              TX   MESQUITE PD

            MESQUITE PD REPORTED GOLFBALL SIZE HAIL AND NUMEROUS
            POWER LINES DOWN ACROSS THE CITY
Special weather statement, Jul 28, 7:25 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT WED JUL 28 2004

TXZ120-121-290115-
KAUFMAN-ROCKWALL-
725 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

STRONG THUNDERSTORMS ARE DEVELOPING IN EASTERN DALLAS COUNTY. THESE
STORMS HAVE A HISTORY OF QUICKLY GROWING...PRODUCING HAIL UP TO GOLF
BALL SIZED AND GUSTY WINDS TO NEAR SEVERE LEVELS...AND THEN QUICKLY
WEAKENING. A NEW STORM HAS JUST FORMED IN SOUTHEASTERN DALLAS COUNTY
NEAR HUTCHINS THAT IS EXPECTED TO MOVE EAST TO NORTHEAST TOWARDS
ROCKWALL AND KAUFMAN COUNTIES. A SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED WITHIN THE NEXT HOUR IF ONE OF THESE STORMS THREATENS.

84
Special weather statement, Jul 28, 8:19 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
819 PM CDT WED JUL 28 2004

TXZ121-290215-
KAUFMAN-
819 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HEATH...OR 3 MILES EAST OF
FORNEY...MOVING NORTHEAST AT 20 MPH.

CRANDALL...FORNEY...KAUFMAN...KEMP...MABANK AND TERRELL ARE IN THE
PATH OF THIS STORM.

MARBLE-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. THIS STORM WILL BE MONITORED CLOSELY AND IF IT
INTENSIFIES...A SEVERE THUNDERSTORM WARNING WILL BE ISSUED.
Special weather statement, Jul 28, 8:22 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
822 PM CDT WED JUL 28 2004
CORRECTED CITIES IN THE PATHCAST

TXZ121-290215-
KAUFMAN-
822 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HEATH...OR 5 MILES EAST OF
FORNEY...MOVING NORTHEAST AT 20 MPH.

FORNEY AND TERRELL ARE IN THE PATH OF THIS STORM.

MARBLE-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. THIS STORM WILL BE MONITORED CLOSELY AND IF IT
INTENSIFIES...A SEVERE THUNDERSTORM WARNING WILL BE ISSUED.

84
Special weather statement, Jul 28, 9:28 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
928 PM CDT WED JUL 28 2004

TXZ105-122-123-290330-
HUNT-RAINS-VAN ZANDT-
928 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 7 MILES SOUTH OF QUINLAN...OR 10 MILES NORTHWEST
OF WILLS POINT...MOVING EAST AT 15 MPH.

QUINLAN...WEST TAWAKONI...LAKE TAWAKONI AND WILLS POINT ARE IN THE
PATH OF THIS STORM.

MARBLE TO PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
FROM THIS STORM.  ALSO VERY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE.

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
Jul 28, 8:37 PM CDTSevere Thunderstorm WarningFWDDallas53 min
Jul 28, 10:36 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis54 min
Jul 29, 12:55 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 1:00 AM CDTSevere Thunderstorm WarningFWDHill75 min
Jul 29, 3:46 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 4:22 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 7:00 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 7:12 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 9:28 AM CDTFlash Flood WarningFWDMcLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.